What is Ultracet
Ultracet is a prescription pain medication that contains a combination of tramadol and acetaminophen. Tramadol is a narcotic-like pain reliever. Acetaminophen is a less potent pain reliever that increases the effects of tramadol. Ultracet is used for the short-term treatment of pain.
Side effects of Ultracet
There is a list of serious side effects caused by this medication:
- hives; difficulty breathing; swelling of your face, lips, tongue, or throat;
- seizure (convulsions);
- agitation, hallucinations, fever, fast heart rate, overactive reflexes, nausea, vomiting, diarrhea, loss of coordination, fainting;
- a red, blistering, peeling skin rash;
- shallow breathing, weak pulse.
Less serious Ultracet side effects can be:
- dizziness, drowsiness, weakness, tired feeling;
- stomach pain, constipation, loss of appetite;
- dry mouth, blurred vision;
- feeling nervous or anxious;
- sweating, itching;
- sleep problems (insomnia).
Ultracet is used only for short-term pain relief (5 days or fewer).
Stop taking this medication if you have/are:
- Seizures or epilepsy
- A history of drug or alcohol dependence
- A head injury or high intracranial pressure
- Kidney disease, such as kidney failure (renal failure)
- Liver disease, such as cirrhosis, liver failure, or hepatitis
- Any allergies, including allergies to foods, dyes or preservatives
- Pregnant or thinking of becoming pregnant
- Taking any other medicines, including prescription and non-prescription medicines, vitamins and herbal supplements
Ultracet dose for Pain
The usual recommended Ultracet dosage is 2 tablets every 4-6 hours as needed for pain, up to 8 tablets per day (for a maximum of 5 days). If you take 2 tablets every 4 hours, you will exceed the maximum recommended dose. If you have kidney disease, your doctor will lower your dosage.
Make sure to watch for any other sources of acetaminophen, including other prescription pain relievers and many non-prescription (OTC) products, such as Tylenol. To be safe, all other acetaminophen products should be avoided while you are taking Ultracet, unless you are extremely careful to limit your total acetaminophen use (from all sources added together) to 4 grams per day.
The acetaminophen content of Ultracet is 325 mg per tablet. Taking more than 4 grams (4000 mg) of acetaminophen per day can cause liver damage, which can result in liver failure and death.